Pennsylvania, 2019Flash Flooding and Hail in Pennsylvania, June 27, 2019
June 27, 2019 · NWS PBZ · 22 events in 5 counties and zones
Scattered showers and thunderstorms were able to bloom during the afternoon hours as a shortwave trough crossed the region while convective temperatures were reached. CAPE values of 1000-2000 J/kg were sufficient to induce updrafts capable of tapping dry air aloft to create a few instances of downbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms were able to bloom during the afternoon hours as a shortwave trough crossed the region while convective temperatures were reached. CAPE values of 1000-2000 J/kg were sufficient to induce updrafts capable of tapping dry air aloft to create a few instances of downbursts. One particularly strong downburst occurred at the Quicksilver Golf Club in Washington County, where multiple trees were blown down and where 70 MPH wind was estimated. A couple instances of large hail were also reported in Allegheny County. Merging/training thunderstorms also produced flash flooding that was localized to Lawrence County, where up to 1.5 inches of rain fell in a short time on saturated ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 1:35 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 27, 1:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
235 PM EDT Thu Jun 27 2019
.SYNOPSIS...
Isolated to scattered showers and thunderstorms are expected once
again on Friday in this typical summer pattern. Better rain chances
are expected this weekend with a passing front.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak boundary is located just to the north of Pittsburgh in
southwest PA, showing up on visible satellite loops as well as in the
pressure/dewpoint fields. CAPE has already built near and to the
south of the boundary, with values already approaching 2000 J/kg.
Scattered thunderstorms are firing across the region, concentrated
over the hear the CWA initially, with a weak mid-level shortwave
providing support for lift. Shear overall is weak, and thus do not
expect much in the way of storm organization outside of cold pool
interactions. Nevertheless, given the strong CAPE, dry air aloft, and
steep low- level lapse rates, strong to damaging downburst wind
appears to be a possibility. Cannot rule out hail as well, with model
soundings showing more favorable CAPE aloft than earlier.
Activity should rapidly fade this evening with the loss of
instability and the departure of the upper wave. Clearing sky and
light wind may also allow for patchy valley fog formation,
especially in locations that receive rain today. A warm and humid
night is figured, with temperatures a few degrees above climatology.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Another round of isolated thunderstorms is possible Friday
afternoon, as another weak shortwave passes. This disturbance will
take a more northerly track than the one today though, and there are
also indications of warmer mid-level air that could hinder
development. Will keep PoPs a bit lower than today as a result, in
the 20/30 range. Coverage will once again diurnally decrease during
the evening.
Strengthening Plains ridging will induce falling heights over our
area in response on Saturday. Better coverage of showers and storms
is expected that afternoon with cooler air aloft and still
sufficient instability, and as a front starts to sink in from the
Great Lakes. Strong to marginally severe storms appear possible once
again with favorable lapse rates. Rain chances will continue
through Saturday night and into Sunday as the front crosses the
region, with rain chances decreasing from south to north with time
behind the boundary as drier air sinks in.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ridging over the southeast CONUS will dominate this period, with the
axis driving slowly eastward with time. At this time, it appears our
region will be set up on the northern periphery of this feature, with
a period of northwest flow aloft at least during the early part of
next week. This pattern would favor a few rounds of showers and
thunderstorms, with no single day guaranteed to be dry through the
extended period. Temperatures will remain seasonably warm.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Iso to sct thunderstorms will move east this aftn/eve ahead of a
weak shortwave trough and be fueled by daytime heating. Best chances
for terminal impact will be across portions of eastern OH into
western PA coinciding with best lift and greatest instability. Any
storm that moves over an airfield could briefly reduce cigs/vis to
MVFR/IFR levels and contain gusty, erratic wind.
A combination of increasing low level moisture, incoming sfc high
pressure, and clearing skies will create conditions favorable for
fog development early Fri morning. The amount of cloud clearing and
influx of moisture from afternoon storms will greatly dictate the
degree of vsby restrictions that will occur. Highest probability for
fog will be within river valleys given its proximity to a moisture
source.
.Outlook...
Generally brief restrictions will be possible Friday and the weekend
in any showers or thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 27, 2:37 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
337 AM EDT Thu Jun 27 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
337 AM EDT Thu Jun 27 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 12:55 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
155 PM EDT Thu Jun 27 2019
OHZ041-050-WVZ001-271830-
Jefferson-Columbiana-Hancock-
155 PM EDT Thu Jun 27 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA AND
NORTHWESTERN HANCOCK COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Wellsville,
moving east at 15 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
East Liverpool... Wellsville...
Chester... Newell...
Irondale... Hammondsville...
La Croft...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4053 8073 4061 8074 4065 8058 4056 8056
TIME...MOT...LOC 1754Z 257DEG 12KT 4058 8069
CL
Special weather statement, Jun 27, 1:53 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
253 PM EDT Thu Jun 27 2019
OHZ048-271930-
Coshocton-
253 PM EDT Thu Jun 27 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN COSHOCTON COUNTY...
At 253 PM EDT, a strong thunderstorm was located 7 miles southeast of
Killbuck, or 9 miles south of Millersburg, moving southeast at 5 mph.
Wind gusts up to 50 mph and small hail are possible with this storm.
Locations impacted include...
Coshocton... Chili...
Blissfield... Layland...
LAT...LON 4045 8199 4044 8171 4043 8171 4027 8183
4038 8204
TIME...MOT...LOC 1853Z 299DEG 5KT 4042 8190Local storm report, Jun 27, 2:14 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG GRAYSVILLE 39.93N 80.38W
06/24/2019 GREENE PA PUBLIC
DELAYED REPORT. NUMEROUS LARGE LIMBS AND A FEW TREES
DOWN FROM TREMENDOUS THUNDERSTORM WIND. TIME ESTIMATED
FROM RADAR
&&
EVENT NUMBER PBZ1902410
KRAMAREvent by event
15 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- June 27, 3:06 PM EST
- Where
- Washington County, 0.87 mi NW of Robinson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.460, -80.360
Wires were reported to be blown down along Bigger Road. Time of occurrence was estimated from radar.
Thunderstorm Wind, Allegheny
- When
- June 27, 3:10 PM EST
- Where
- Allegheny County, 0.69 mi N of Forest Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.440, -79.870
Local media reported that several trees were blown down along Franklin Avenue.
Hail, Allegheny
- When
- June 27, 3:17 PM EST
- Where
- Allegheny County, 1.74 mi NW of Brentwood
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 40.390, -79.990
Hail, Allegheny
- When
- June 27, 3:20 PM EST
- Where
- Allegheny County, 1.74 mi NW of Baldwin
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.400, -79.970
A social media user estimated the hail to be between dime and quarter sized.
Thunderstorm Wind, Washington
- When
- June 27, 3:31 PM EST
- Where
- Washington County, 0.53 mi E of Candor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.400, -80.310
County 911 dispatchers reported wires were blown down in the area of Valleyview Road. | Time of occurrence was estimated from radar.
Thunderstorm Wind, Washington
- When
- June 27, 3:32 PM EST
- Where
- Washington County, 0.53 mi E of Candor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -80.310
County 911 officials reported that wires were blown down just east of Candor. Time of occurrence estimated from radar.
Thunderstorm Wind, Allegheny
- When
- June 27, 3:35 PM EST
- Where
- Allegheny County, 0.56 mi WSW of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.318, -79.910
According to 911 dispatchers, Coal Valley Road was closed due to a downed tree between Route 837 and Route 885.
Thunderstorm Wind, Washington
- When
- June 27, 3:36 PM EST
- Where
- Washington County, 1.26 mi WNW of Mc Adams
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.390, -80.290
Multiple trees down at Quicksilver Golf Club due to downburst wind. Wind gust of 70 MPH was estimated from number/health of trees in photos as well as radar signature.
Thunderstorm Wind, Washington
- When
- June 27, 3:36 PM EST
- Where
- Washington County, 0.53 mi E of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -80.290
County 911 officials reported that wire poles were blown down in Midway. Time of occurrence was based on radar.
Thunderstorm Wind, Allegheny
- When
- June 27, 3:37 PM EST
- Where
- Allegheny County, 1.72 mi WNW of Mc Donald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.390, -80.260
Wire poles were blown down in the area according to 911 dispatchers. Time of ocurrence was based on radar.
Thunderstorm Wind, Westmoreland
- When
- June 27, 3:50 PM EST
- Where
- Westmoreland County, 1.2 mi SSE of Milligantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.555, -79.669
Wires were reported by 911 dispatchers to be blown down on Manchester Hill Road.
Thunderstorm Wind, Westmoreland
- When
- June 27, 4:20 PM EST
- Where
- Westmoreland County, East Vandergrift
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.600, -79.570
The broadcast media reported that a number of trees were blown down around the town of Vandergrift. McKinley Avenue, Bryant Street, Poplar Street, and Beech Street were a few of the roads that had trees down.
Thunderstorm Wind, Indiana
- When
- June 27, 4:40 PM EST
- Where
- Indiana County, 2.21 mi ESE of Iselin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.560, -79.340
Trees were blown down in Young Township, according to 911 dispatchers.
Thunderstorm Wind, Indiana
- When
- June 27, 5:20 PM EST
- Where
- Indiana County, 1.73 mi SE of Pine Flats
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -78.900
County 911 dispatchers reported that trees and power lines were blown down in Green Township.
Thunderstorm Wind, Lawrence
- When
- June 27, 5:27 PM EST
- Where
- Lawrence County, 0.87 mi SW of Bessemer Gwin Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -80.490
A trained spotter reported that trees and power lines were blown down at McClain Road and Mount Jackson Road.
Thunderstorm Wind, Lawrence
- When
- June 27, 5:50 PM EST
- Where
- Lawrence County, 0.5 mi NNE of Mahoningtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.977, -80.378
According to a 911 dispatcher, a tree was blown down, blocking 3rd Street between West Madison and West Clayton Streets. Time of occurrence was estimated from radar.
Thunderstorm Wind, Lawrence
- When
- June 27, 5:51 PM EST
- Where
- Lawrence County, 0.52 mi E of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -80.340
Croton Avenue was closed due to a tree downed on power lines, according to county 911 officials. The time of occurrence was based on radar.
Flash Flood, Lawrence
- When
- June 27, 6:15 PM EST to 7:59 PM EST
- Where
- Lawrence County, 1.73 mi NE of Walmo to 1.87 mi NE of Walmo
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.050, -80.350
County 911 dispatchers reported that the 100 block of Shenango Road was flooded.
Flash Flood, Lawrence
- When
- June 27, 6:22 PM EST to 7:59 PM EST
- Where
- Lawrence County, 1.48 mi SSW of Walmo to 1.44 mi SSW of Walmo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.010, -80.380
A county 911 dispatcher reported that flood water was entering a garage on Avalon Drive.
Flash Flood, Lawrence
- When
- June 27, 6:26 PM EST to 7:59 PM EST
- Where
- Lawrence County, 0.52 mi E of Bessemer Gwin Arpt to 0.72 mi SE of Bessemer Gwin Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.950, -80.470
A county 911 dispatcher reported flooding at Mount Jackson Road and Smalls Ferry Road.
Flash Flood, Lawrence
- When
- June 27, 6:28 PM EST to 7:59 PM EST
- Where
- Lawrence County, 1.71 mi NNW of Walmo to 1.64 mi NNW of Walmo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.053, -80.383
Old Pulaski Road was reported by a county 911 dispatcher to be flooded.
Flash Flood, Lawrence
- When
- June 27, 6:29 PM EST to 7:59 PM EST
- Where
- Lawrence County, 0.52 mi W of Parkstown to 0.47 mi E of Edinburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.020, -80.430
A 911 dispatcher reported flooding on West State Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
- Damaging Winds in Wisconsin, June 27, 2019$15,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834579, 834580, 834582, 834583, 834584, 834586, 834587, 821823, 834588, 834589, 834591, 834592, 834593, 834594, 834595, 834596, 834597, 834598, 834599, 834600, 834601, 834602.